New Hampshire, 2001

Damaging Wind in New Hampshire, July 1, 2001

July 1, 2001 · NWS GYX · 1 event in 1 county or zone

Winds from a severe thunderstorm knocked over trees in the town of Salem. In addition, a lightning strike split off the top 20 feet of a tall pine tree which then crashed through the roof of a home, cut through the attic insulation, pierced the ceiling, and landed in the bedroom.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Winds from a severe thunderstorm knocked over trees in the town of Salem. In addition, a lightning strike split off the top 20 feet of a tall pine tree which then crashed through the roof of a home, cut through the attic insulation, pierced the ceiling, and landed in the bedroom. In two other separate incidents, lightning struck two homes in Pelham, causing a small fire in one of the homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 1, 2:00 PM EST, 42 minutes earlier.

Area forecast discussion, Jul 1, 2:00 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
300 PM EDT SUN JUL 1 2001

TWO SEVERE THUNDERSTORM WATCHES IN EFFECT UNTIL 9 PM EDT.
WPWMWRKZFP AND PWMWRKCWF AVAILABLE FOR COORDINATION.

FCSTID = 7

.GYX...
ME...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM EDT
NH...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM EDT

WHEELER

In the hours before

Special weather statement, Jul 1, 9:06 AM EST, 5 hours 36 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-020200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1006 AM EDT SUN JUL 1 2001

...SEVERE THUNDERSTORMS CONTAINING STRONG GUSTY WINDS AND HAIL ARE
EXPECTED TO DEVELOP ACROSS WESTERN MAINE AND MUCH OF NEW HAMPSHIRE
AS WELL AS THE ADJACENT COASTAL WATERS THIS AFTERNOON INTO THIS
EVENING...

A VERY STRONG COLD FRONT WILL SWEEP ACROSS THE AREA THIS EVENING
PRECEDED BY WARM HUMID TEMPERATURES AND VERY POWERFUL THUNDERSTORMS.
SOME OF THESE THUNDERSTORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 60
MPH WITH LARGE DAMAGING HAIL AND TORRENTIAL DOWNPOURS.

PEOPLE PLANNING OUTDOOR ACTIVITIES FOR THIS AFTERNOON AND
EVENING...INCLUDING THOSE PLANNING TO DO SOME BOATING ON SOME OF THE
LAKES OR ALONG THE COASTAL AREAS...ARE STRONGLY ADVISED TO PAY CLOSE
ATTENTION TO WEATHER FORECASTS AND STATEMENTS CONCERNING THIS
UPCOMING WEATHER EVENT.  CONDITIONS ARE LIKELY TO CHANGE QUICKLY
THIS AFTERNOON SO ALL INTERESTS SHOULD BE PREPARED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/GYX

MARINE

The radar

The Boston radar (KBOX), 92 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rockingham

When
July 1, 2:42 PM EST
Where
Rockingham County, Salem
Measured
50 kt (58 mph)
Reported by
NEWSPAPER
Coordinates
42.783, -71.217

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2001Every state in 2001This day in weather historyWarnings in New Hampshire, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5262391.